The Dangers Of Snorting Ritalin (Methlyphenidate Insufflation)
Snorting Ritalin can result in various dangerous outcomes, including a fast track to addiction. Treatment for Ritalin abuse typically requires detoxing from the substance first, followed by continued treatment in an inpatient setting.
There are many negative consequences to snorting Ritalin, including addiction. Anyone who snorts Ritalin is not using it for its intended purpose and may encounter unintended and unpleasant side effects.
Snorting Ritalin can result in large doses of methylphenidate (the main chemical component in Ritalin) to enter the blood and reach the brain in less time than it would take when the drug is consumed orally. Abusing Ritalin in this way can lead to heightened effects from the medication, but it may intensify the adverse side effects of the drug as well.
When someone snorts large doses of Ritalin, they increase their risk of overdosing on the drug because the drug bypasses the digestive tract and instead goes straight to the barrier between the blood and brain. This can increase both the onset and intensity of the effects caused by the drug.
Abusing Ritalin by insufflation can make it difficult to judge how much of the drug is being taken at once and the larger the dose, the more likely an overdose will occur. Ritalin tablets were not designed to be crushed and snorted, and there is no medical purpose for doing this.
If someone crushes up an extended-release (ER) version of the drug, they may significantly increase their chances of overdosing, as ER medications were designed to be time-released and not administered all at once. Crushing ER Ritalin can destroy the time-release mechanism and deliver a potentially lethal dose of the drug all at once.
Signs of a Ritalin overdose can include:
- nausea and vomiting
- anxiety and agitation
- uncontrollable shaking or muscle twitching
- fast, pounding or irregular heartbeat
- extreme sweating and flushed skin
Another possible danger of snorting Ritalin is the potential for unpleasant withdrawal symptoms. Every time someone snorts Ritalin, their body becomes more used to the drug, which can cause it to become dependent on the substance to function normally.
Once physical dependence has developed, tolerance to some of the milder effects of the drug will start to occur and progress until the individual feels the need to increase the dose to achieve the desired effects a smaller dose once gave.
If an individual stops taking Ritalin suddenly, they will likely experience withdrawal symptoms. Benzodiazepine withdrawal can be very dangerous and can cause individuals to feel exhausted and anxious to the point of paranoia. Individuals will likely have intense cravings for Ritalin and being unable to satisfy those cravings could cause them to feel severely depressed or emotional.
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(888) 966-8973
Why Do People Abuse Ritalin (Methylphenidate)?
Ritalin is a medication designed to treat symptoms of attention-deficit/hyperactivity disorder (ADHD). When an individual with ADHD takes therapeutic doses of Ritalin, it can increase their concentration, but when an individual who does not have ADHD consumes Ritalin, it can cause them to experience a state of hyperactivity.
This state of hyperactivity may make someone feel as if they can concentrate better, or it may make them feel jumpy and incapable of focusing at all. In some cases, extremely large doses of Ritalin can make some individuals feel incredibly anxious.
Effects Of Snorting Ritalin On The Body
When taken for legitimate medical concerns, Ritalin may cause individuals to feel more alert, wakeful and experience mild feelings of exhilaration and excitation. When Ritalin is snorted, it may cause an individual’s sleep cycle to become disrupted and or their mood to change suddenly.
Ritalin abuse also takes a toll on the heart and may lead to rapid heartbeat, abnormal heart palpitations and drastic increases in blood pressure. Each of these symptoms can be hazardous on their own, but they are especially dangerous for individuals born with heart defects or other congenital heart issues.
Additional physical effects of Ritalin abuse may include:
- blurred vision
- involuntary movement or twitching
- excessive repetition of action and meaningless tasks
- formication (the sensation of bugs or worms crawling under the skin)
Long-term abuse of Ritalin (six months or more) can also result in extreme sleepiness. The remnants of the filler substances in Ritalin tablets may also cause irritation and infection in the nostrils when crushed and snorted.
Effects Of Snorting Ritalin On The Brain
The central nervous system, which is made of the brain and the spine, is also affected by Ritalin abuse. High doses of Ritalin can cause someone to feel dizzy, lightheaded or to experience sensations of vertigo. These symptoms often lead to headaches and possible memory issues.
Although research is still being done on the exact effects of methylphenidate on the brain, researchers believe that the drug influences the levels of certain brain chemicals. Also, too much Ritalin can cause significantly increased levels of dopamine, which has been shown to cause unpleasant changes in mood. Some of the feelings most commonly reported as a result of Ritalin abuse include nervousness, agitation, anxiety, irritability, depression, confusion and restlessness.
In rare cases, Ritalin abuse may also result in bouts of irrational mood swings, including extreme and sudden aggression or paranoia.
Signs Someone May Be Snorting Ritalin
If an individual is suspected of snorting Ritalin, they may exhibit specific behaviors or signs that could indicate their misuse of the drug.
Possible signs of snorting Ritalin may include:
- powdery, white residue on their body, clothes or other possessions
- an excessive number of prescription bottles
- paraphernalia used to crush up or snort Ritalin, such as a hollow pen
- frequent runny, stuffy or irritated nose
Finding Treatment For Ritalin Abuse And Addiction
Finding individualized treatment for Ritalin abuse and addiction is vital to overcoming the effects of the drug. Many people believe that because Ritalin is a prescription medication it is safe to misuse, this is not the case.
The first step to recovering from a Ritalin use disorder is to detox from the substance and remove it from the body completely. Once an individual stops Ritalin use, they may experience intense cravings for the drug.
Inpatient addiction treatment programs can assist individuals in overcoming these cravings and teach them additional coping skills so that they can better manage their addictive habits. Formal substance abuse treatment often incorporates a behavioral therapy such as cognitive-behavioral therapy (CBT) or dialectical behavioral therapy (DBT), which are useful tools for addressing the psychological aspects of addiction.
Behavioral therapy, in combination with other medications, such as antidepressants or less potent stimulants, can help individuals come off of Ritalin safely and effectively.Article Sources
National Center for Biotechnology Information - https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1524735/
University of Maryland: Center for Substance Abuse Research - http://www.cesar.umd.edu/cesar/drugs/ritalin.asp